Hail, Wheatland
- When
- July 25, 4:18 PM MST
- Where
- Wheatland County, 0.69 mi N of Harlowton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -109.820
Thunderstorms brought large hail, strong winds and heavy rain to portions of the Billings Forecast Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Thunderstorms brought large hail, strong winds and heavy rain to portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 25, 1:39 PM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT THU JUL 25 2013
.SHORT TERM...VALID FOR FRI AND SAT...
EASTERLY LOW-LEVEL FLOW WILL KEEP SOME CHANCE OF CONVECTION GOING
THE NEXT FEW DAYS...WITH THE HIGHEST PROBABILITY COMING SAT SINCE
A LARGE-SCALE PATTERN SHIFT MAY BRING MORE DEFINED FORCING TO THE
AREA BY LATE IN THE DAY.
TONIGHT...WE WILL MAINTAIN SOME LOW-END POPS FOR SHOWER AND STORM
ACTIVITY THROUGH 06 UTC IN SOUTH CENTRAL MT AND NORTH CENTRAL WY.
SURFACE DEWPOINTS IN THE UPPER 40S AND LOWER 50S F ARE GENERATING
AROUND 500 J/KG OF MLCAPE...AND WITH UPSLOPE EAST-NORTHEAST WINDS
AND A WEAK STATIONARY FRONT NEAR THE LEE OF THE ROCKIES...WE HAVE
ENOUGH LOW-LEVEL FORCING TO GENERATED ISOLATED STORMS. THE 20 UTC
MOISTURE CHANNEL IMAGERY DOES NOT SHOW ANY NOTABLE SHORT WAVES TO
HELP WITH CONVECTION...BUT A FEW CELLS HAVE ALREADY FORMED ACROSS
THE HIGHER TERRAIN...WHICH SUPPORTS THE IDEA OF SOME POPS HEADING
INTO THE EVENING. IT SHOULD BE A PRETTY QUIET NIGHT AFTER 06 UTC.
FRI...SHORT WAVE RIDGING AT 500-HPA WILL APPROACH BY EVENING...SO
WHILE WE WILL STILL HAVE SOME LOW POPS IN AND CLOSE TO THE HIGHER
TERRAIN...COVERAGE WILL PROBABLY BE KEPT IN CHECK. MOST OF THE 12
UTC GUIDANCE CALLS FOR ONLY MARGINAL INSTABILITY TOO...WHICH ALSO
SUGGESTS CONVECTION COULD BE DIFFICULT TO COME BY. EASTERLY WINDS
SHOULD KEEP A BIT OF A LID ON TEMPERATURES TOO.
SAT...A MID-LEVEL THERMAL RIDGE WILL BE FORCED INTO SOUTH CENTRAL
MT BY AFTERNOON WHILE THE 500-HPA RIDGE OVER THE NORTHERN ROCKIES
BREAKS DOWN. THIS SHOULD ALLOW MUCH OF SOUTH CENTRAL MT TO EXCEED
90 F...AND AS HEIGHTS ALOFT BEGIN FALLING A BIT...THE ENVIRONMENT
SHOULD YIELD SCATTERED STORMS IN THE AFTERNOON AND EVENING. THERE
IS ACTUALLY 500 J/KG OR LESS OF MLCAPE IN FORECAST SOUNDINGS FROM
PLACES LIKE BILLINGS AND LIVINGSTON...BUT THE PROFILES CONTAIN AN
ELEVATED MOISTURE PLUME AND STEEP LAPSE RATES WITHIN AND ATOP THE
HOT BOUNDARY LAYER. THAT INVERTED-V TYPE OF SOUNDING SHOULD YIELD
AT LEAST A FEW HIGH-BASED STORMS...AND WITH PRECIPITABLE WATER IN
THE 0.75 INCH OR LESS RANGE...SOME DRY STORMS COULD RESULT. THERE
ARE EVEN SOME LOW /BUT NOTEWORTHY/ PROBABILITIES OF DRY STORMS IN
CALIBRATED SREF OUTPUT FROM 09 UTC. WE WILL BE WATCHING THIS OVER
THE NEXT FEW DAYS SINCE IT COULD POSE A RISK FOR NEW FIRE STARTS.
SCHULTZ
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM AND LONG RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE
EXTENDED FORECAST. MODELS ARE SHOWING A PATTERN CHANGE BEGINNING
ON SUNDAY IN WHICH A TROUGH OF LOW PRESSURE WILL SETUP OVER THE
PACIFIC NORTHWEST COAST AND REMAIN NEARLY STATIONARY THERE THROUGH
MOST OF NEXT WEEK. THIS WILL BRING UNSETTLED WEATHER AND NEAR
SEASONAL TEMPERATURES TO THE REGION. MODELS INDICATE SHORT WAVE
ENERGY MOVING THROUGH A SOUTHWEST FLOW ALOFT ALONG WITH A STEADY
FEED OF PACIFIC MOISTURE. PRESSURE FALLS TO THE WEST WILL SET UP A
WEAK UPSLOPE SURFACE FLOW WHICH WILL ALSO HELP TO ADVECT IN LOW
LEVEL MOISTURE. THERMODYNAMIC PROFILE INDICATING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. MODELS ARE SHOWING TIMING ISSUES WITH
SHORT WAVE ENERGY ROTATING ACROSS THE FORECAST AREA BUT HAVE KEPT
SCATTERED POPS GOING FOR EACH PERIOD. TEMPERATURES WILL ALSO RUN
NEAR SEASONAL VALUES WITH HEIGHT FALLS OVER THE AREA. DID LOWER
TEMPERATURES ON THURSDAY AS MODELS BRING A CANADIAN COOL FRONT
THROUGH THE AREA. RICHMOND
&&
.AVIATION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE MAINLY LOCATED WEST AND SOUTH OF A
LINE FROM KSHR...KBIL TO KLVM. MVFR/IFR CONDITIONS CAN BE EXPECTED
WITH ANY STORMS THAT DEVELOP. PRECIPITATION WILL BE ENDING BY LATE
EVENING WITH ONLY A FEW ISOLATED THUNDERSTORMS CONTINUING OVER THE
MOUNTAINS...OTHERWISE VFR CONDITIONS WILL PREVAIL AT ALL FLIGHT
TERMINALS. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 058/087 058/091 062/082 061/080 059/085 059/086 061/085
21/U 12/T 32/T 33/T 33/T 23/T 33/T
LVM 049/088 052/095 052/083 052/081 050/085 051/085 052/081
21/U 23/T 31/B 23/T 22/T 13/T 33/T
HDN 057/088 059/091 062/085 059/082 058/086 059/086 060/085
21/B 12/T 32/T 33/T 33/T 23/T 33/T
MLS 055/081 056/088 063/086 062/082 060/085 060/086 062/086
11/B 12/T 24/T 44/T 33/T 22/T 23/T
4BQ 054/082 053/087 059/086 057/082 057/083 057/085 058/085
11/B 12/T 24/T 44/T 33/T 22/T 33/T
BHK 049/073 049/078 056/081 057/078 056/079 056/080 058/081
11/B 11/U 24/T 44/T 32/T 22/T 33/T
SHR 054/085 054/090 057/083 055/082 054/086 054/085 056/084
31/B 23/T 32/T 34/T 33/T 23/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 537 AM MDT THU JUL 25 2013 MTZ028>042-056>058-063>068-WYZ098-099-261145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 537 AM MDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1156 AM MDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND GST 8 NE HAMMOND 45.30N 104.82W
07/25/2013 E60 MPH CARTER MT TRAINED SPOTTER
ACCOMPANIED BY PEA SIZE HAIL.
&&
ACR/CJSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
1158 AM MDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG 10 N VOLBORG 45.99N 105.68W
07/24/2013 CUSTER MT PUBLIC
SEVERAL OUTBUILDINGS THAT WERE BEING USED FOR LIVESTOCK
WERE DESTROYED ALONG HIGHWAY 59. DEBRIS WAS ALL BLOWN
DOWNWIND IN ONE DIRECTION...INDICATIVE OF STRAIGHT-LINE
WIND DAMAGE.
1112 PM TSTM WND GST 20 N BROADUS 45.73N 105.41W
07/24/2013 E50.00 MPH POWDER RIVER MT TRAINED SPOTTER
1130 PM HAIL 16 NNE BROADUS 45.66N 105.28W
07/24/2013 E1.00 INCH POWDER RIVER MT TRAINED SPOTTER
A FEW HAILSTONES UP TO QUARTER SIZE WITH DAMAGE TO HOUSE.
ACCOMPANIED BY THUNDERSTORM WIND GUSTS OF 60 MPH OR MORE.
1130 PM TSTM WND GST 16 NNE BROADUS 45.66N 105.28W
07/24/2013 E60.00 MPH POWDER RIVER MT TRAINED SPOTTER
THUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH OR MORE. PART
OF BARN ROOF PEELED OFF. EXTENSIVE TREE DAMAGE.
ACCOMPANIED BY HAIL UP TO QUARTER SIZE.
1140 PM HEAVY RAIN 19 ESE BROADUS 45.34N 105.05W
07/24/2013 M1.50 INCH POWDER RIVER MT TRAINED SPOTTER
1140 PM TSTM WND GST 19 ESE BROADUS 45.34N 105.05W
07/24/2013 E60.00 MPH POWDER RIVER MT TRAINED SPOTTER
ACCOMPANIED BY PEA SIZE HAIL AND VERY HEAVY RAINFALL
TOTALLING 1.50 INCHES.
1234 AM TSTM WND GST 8 NE HAMMOND 45.30N 104.82W
07/25/2013 E60.00 MPH CARTER MT TRAINED SPOTTER
ACCOMPANIED BY PEA SIZE HAIL.
0700 AM HEAVY RAIN 4 NE RIDGE 45.09N 104.96W
07/25/2013 M1.75 INCH CARTER MT COCORAHS
TOTAL RAINFALL FROM OVERNIGHT STORMS.
0700 AM HEAVY RAIN 2 NE BOYES 45.29N 105.00W
07/25/2013 M1.32 INCH CARTER MT COCORAHS
TOTAL RAIN FROM OVERNIGHT STORMS.
&&
ACR/CJSThe Billings radar (KBLX), 114 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated at 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468005, 468007, 468039, 468034, 468035, 468036, 468037.